Winter Storm, Wind River Mountains East
- When
- April 15, 3:00 AM MST to April 16, 4:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Widespread heavy snow fell across eastern portions of Fremont and Sweetwater counties in northeast upslope flow. The upslope developed in response to deepening low pressure in the Great Basin and was responsible for accumulations of five to nine inches across lower elevations.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Widespread heavy snow fell across eastern portions of Fremont and Sweetwater counties in northeast upslope flow. The upslope developed in response to deepening low pressure in the Great Basin and was responsible for accumulations of five to nine inches across lower elevations. Higher totals of 12 to 16 inches were measured on the east slope of the Wind River Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 15, 1:12 AM MST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 212 AM MDT WED APR 15 2009 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT CLOSED LOW APPEARS TO BE CLOSE TO BE BOTTOMING OUT JUST NORTHEAST OF DESERT ROCK NEVADA. MODELS IN GOOD AGREEMENT WOBBLING THE LOW EAST- NORTHEASTWARD ACROSS NEVADA AND THEN EVENTUALLY THROUGH UTAH. SURFACE COLD FRONT ALREADY MOVING SOUTH THROUGH THE WIND RIVER BASIN. FAIRLY DEEP UPSLOPE DEVELOPING IN JOHNSON COUNTY...THE BIG HORN BASIN AND EASTERN ABSAROKA MOUNTAINS. CHIEF JOSEPH HIGHWAY OBSERVATION ALREADY DOWN TO 21F. TOSSED AROUND IDEA OF WHETHER OR NOT THE LANDER FOOTHILLS WOULD CHANGE OVER TO ALL SNOW TODAY. THINKING THE COLD AIR AND UPSLOPE CONDITIONS CHANGE OR START OUT AS SNOW AND CONTINUE OFF AND ON THROUGH THE DAY BUT WITH TEMPERATURE NOT LIKELY TO DIP BELOW THE 33-34F RANGE AND MINIMAL IMPACT EXPECTED ON AREA ROADWAYS...PUSHED THE WATCH TIMING BACK TO 00Z THURSDAY. SEVERAL INCHES OF ACCUMULATION EXPECTED ON VEGETATION AND SHADED AREAS BUT AREA ROADS LIKELY TO REMAIN WET OR SOMEWHAT SLUSHY AT BEST. ALSO BACKED THE TIMING OFF BY 12 HOURS FOR THE START OF THE WINTER STORM WATCH FOR THE WIND RIVER BASIN...WESTERN WIND RIVER MOUNTAINS AND UPPER GREEN. SURFACE LOW/INVERTED SURFACE TROUGH CENTERED NEAR EVANSTON NOT EXPECTED TO DEVELOP/DEEPEN ENOUGH TO CREATE AN UPSLOPE SOUTHEASTERLY SURFACE AND NEAR SURFACE FLOW UNTIL TONIGHT. CURRENT THINKING IS THAT THE WESTERN WIND RIVER MOUNTAINS WILL ONLY SEE ADVISORY SNOW AMOUNTS AT BEST WITH STRONG DOWNSLOPING THROUGH MOST OF THE EVENT THERE. KEPT THE WATCH GOING FOR NOW...HOWEVER...SO THE DAY SHIFT CAN SEE HOW THE H7 FLOW EVOLVES THROUGH THE DAY. STRONGEST ATMOSPHERIC FORCING PROGGED BY ALL MODELS TO OCCUR OVER THE CWA TONIGHT AND THURSDAY. WINTER WEATHER ADVISORIES MAY BE NEEDED FOR THE BIG HORN MOUNTAINS AND NORTHERN JOHNSON THIS EVENING. SNOW...HEAVY AT TIMES WILL CONTINUE THURSDAY AS A STRONG TROWAL DEVELOPS IN SOUTHERN JOHNSON COUNTY AND ISENTROPIC UPGLIDE IS MAXIMIZED FROM A CASPER TO LANDER LINE. CHANGE- OVER TO ACCUMULATING SNOW IN CASPER ANOTHER BIG CHALLENGE WITH THE TROWAL BEING SO CLOSE. LATEST NAM12 AND LOCAL WRFNMM INDICATING THE CHANGE- OVER WILL OCCUR LATE TONIGHT OR THURSDAY MORNING WITH BOUNDARY LAYER TEMPS DIPPING BELOW 0C. CLOSED LOW EVENTUALLY SAGS SOUTHWARD OVER THE 4-CORNERS THURSDAY AFTERNOON AND OVER ABQ BY FRIDAY MORNING. GFS AND ECMWF...HOWEVER...IN GOOD AGREEMENT KEEPING NORTHEASTERLY UPSLOPE FLOW OVER THE CENTRAL AND EASTERN ZONES THROUGH AT LEAST FRIDAY MORNING. ALL PRECIP EXPECTED TO MOVE EAST OF THE CWA BY FRIDAY NIGHT. .LONG TERM...SATURDAY THROUGH WEDNESDAY RIDGE CONTINUES TO BUILD OVER THE WESTERN CONUS SATURDAY WHICH REMAINS ANCHORED OVER THE GREAT BASIN THROUGH THE EXTENDED. THIS WILL BRING A NORTHWEST FLOW OVER WYOMING WITH SOME MOISTURE SPILLING OVER THE RIDGE INTO WYOMING. JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS OVER THE NORTHERN HIGH COUNTRY THROUGH THE PERIOD. WILL SEE SOME WARM TEMPERATURES AS WELL AS H7 TEMPS RISE TO +4C AND GREATER. COULD BE SEEING WIDESPREAD 70S BY MONDAY AND BEYOND. && .AVIATION... A STORM SYSTEM MOVING INTO THE CENTRAL ROCKIES TODAY AND TONIGHT WILL SPREAD RAIN AND SNOW INTO WY. WIDESPREAD MVFR TO IFR CONDITIONS WILL OCCUR OVER THE WEST...NORTH AND CENTRAL TODAY AND TONIGHT. IN AREAS OF HEAVY SNOW LIFR CONDITIONS WILL OCCUR. SOUTHERN WY WILL SEE VFR CONDITIONS TODAY WITH SOME SHOWERS AND ISOLATED THUNDERSTORMS. MVFR CONDITIONS WILL MOVE INTO SOUTHERN WY AFTER 03Z THURSDAY. && .FIRE WEATHER... MAJOR WINTER-LIKE STORM SYSTEM WILL BRING SIGNIFICANT SNOW TO MANY AREAS OF SOUTHERN AND CENTRAL WYOMING TODAY THROUGH FRIDAY MORNING. RAIN WILL CHANGE TO ALL SNOW FOR MANY AREAS TONIGHT AND MAY BE HEAVY AT TIMES ACROSS THE SOUTHERN HALF OF THE DISTRICT WITH LIGHTER SNOWS FARTHER NORTH. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM THIS EVENING THROUGH LATE THURSDAY NIGHT FOR WYZ022. WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY EVENING FOR WYZ019-028>030. WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON FOR WYZ017-018-027. WINTER STORM WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR WYZ014-025-026. WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT FOR WYZ020. WINTER STORM WARNING UNTIL 6 PM MDT THURSDAY FOR WYZ015. && SHORT TERM...CHURCH LONG TERM...TWB AVIATION...AR FIRE WEATHER...CHURCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 900 PM MDT TUE APR 14 2009 WYZ001>020-022>030-151200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 900 PM MDT TUE APR 14 2009 ...WINTER WEATHER WATCHES COVER MUCH OF CENTRAL AND SOUTHWEST WYOMING WEDNESDAY THROUGH THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW WILL CONTINUE IN THE WESTERN MOUNTAINS OVERNIGHT WITH ANOTHER 1 TO 3 INCHES OF ACCUMULATION. ROADS LEADING OVER THE MOUNTAIN PASSES WILL TURN ICY OR SLUSHY TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR A LARGE SCALE HIGH IMPACT SNOW STORM WITH WIDESPREAD HEAVY SNOWFALL OVER PORTIONS OF CENTRAL WYOMING CONTINUES TO INCREASE. SNOW WILL SPREAD EAST OF THE DIVIDE WEDNESDAY. PERIODS OF HEAVY SNOW IN THE LOWER ELEVATIONS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AND POSSIBLY INTO FRIDAY. SIGNIFICANT SNOW ACCUMULATION IS POSSIBLE DURING THIS TIMEFRAME...ESPECIALLY ALONG AND EAST OF THE CONTINENTAL DIVIDE. AREAS FAVORED IN NORTH TO NORTHEAST UPSLOPE FLOW HAVE THE POTENTIAL FOR TWO TO THREE FEET OF ACCUMULATION ALONG NORTH AND NORTHEAST FACING SLOPES...INCLUDING THE EAST WIND RIVER MOUNTAINS AND CASPER MOUNTAIN. SIX TO 12 INCHES ARE POSSIBLE IN THE LOWER ELEVATIONS WEDNESDAY THROUGH THURSDAY WITH UP TO 2 FEET ALONG THE LANDER FOOTHILLS. CASPER WILL LIKELY SEE WIDESPREAD RAIN WEDNESDAY INTO WEDNESDAY NIGHT BEFORE TRANSITIONING TO SNOW EARLY THURSDAY. PLEASE STAY ABREAST OF THE LATEST FORECASTS AND CHECK ROAD CONDITIONING BEFORE ATTEMPTING TRAVEL THE NEXT COUPLE DAYS. THIS STORM HAS THE POTENTIAL TO SERIOUSLY HAMPER TRAVEL AND SEVERELY IMPACT STOCKMEN AND OTHERS WITH OUTDOOR PLANS OR INTERESTS. IN ADDITION TO HEAVY WET SNOW...MANY AREAS WILL BEGIN AS COLD RAIN. TAKE NECESSARY PRECAUTIONS NOW .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL OF 2 INCHES OR GREATER. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157900, 157901, 157902, 157904, 157903.